Oxycodone Overdose | Risk Factors, Signs, & Treatment Options
The medication is sold under brand names like OxyContin, Oxaydo, and Xtampza ER. It also appears in combination medications such as Percocet (which contains oxycodone and acetaminophen) and Percodan (which contains oxycodone and aspirin).
Like other opioids, oxycodone comes with a serious risk of overdose. It’s important to understand the risk factors and signs of an opioid overdose so you can seek prompt medical attention for yourself or your loved one in case of an emergency.
Risk Factors For Oxycodone Overdose
If you abuse or are addicted to oxycodone, you face a higher risk of overdose.
People abuse oxycodone to feel euphoric or “high.” Abuse occurs when you take a drug without following your doctor’s instructions.
The most common ways to abuse oxycodone include:
- taking it without a prescription
- taking higher doses than prescribed
- taking it more frequently than prescribed
- taking it in a manner not prescribed, such as snorting or injecting it
- mixing it with alcohol, benzodiazepines, or other drugs
Abuse often leads to addiction. Also known as substance use disorder (SUD), addiction is a disease that makes you feel unable to control your use of a drug. Addiction can also occur if you take oxycodone as prescribed for a long period of time.
Signs Of Oxycodone Abuse & Addiction
If you’re concerned that you or someone you know is struggling with oxycodone abuse or addiction, look for the following signs:
- mood swings
- withdrawing from family and friends to spend more time getting and using oxycodone
- avoiding responsibilities at work or school to spend more time getting and using oxycodone
- tolerance, or needing increasingly higher doses of the drug to feel the desired effects
- physical dependence, or experiencing unpleasant withdrawal symptoms when trying to quit the drug
- doctor shopping, or visiting multiple doctors to get multiple prescriptions of oxycodone
Someone who abuses or is addicted to oxycodone may also display side effects of oxycodone. The most common side effects include:
- dry mouth
- stomach pain
- changes in mood
Rarer, more serious side effects include chest pain, lightheadedness, and hallucinations. Call a doctor if you or someone else experiences these or other unusual side effects.
Signs Of Oxycodone Overdose
During an oxycodone overdose, a person may experience:
- slow or shallow breathing
- slow heart rate
- cold, clammy skin
- bluish lips and/or fingernails
- pinpoint pupils (very small pupils)
- extreme drowsiness
- low blood pressure
- muscle weakness
- loss of consciousness
An oxycodone overdose can cause brain damage or be life-threatening. Call 911 right away if you or someone you know experiences the above symptoms.
In most cases, the dispatcher will send for emergency medical help. They may also ask if you have naloxone on hand. Naloxone is a medication that can quickly reverse the effects of a potentially fatal opioid overdose.
Additionally, the dispatcher might ask for the age, weight, and condition of the person who overdosed.
You may also be asked if you know the amount of oxycodone ingested, the time it was ingested, and whether the person who overdosed had a prescription.
Lethal Amount Of Oxycodone
Oxycodone comes in a variety of strengths to treat moderate to severe pain. Taking any amount higher than the amount you were prescribed could be lethal.
Always follow your doctor’s instructions for how much to take, when to take it, and how often to take it.
Most people who overdose on oxycodone require two forms of treatment: immediate treatment to reverse the effects of the overdose, followed by treatment for oxycodone abuse or addiction.
In the emergency room, health care providers will examine the person’s vital signs to determine the best course of treatment.
Common treatments include:
- naloxone (if it hasn’t already been administered by a loved one or first responder)
- activated charcoal or laxatives to remove the drug from the body
- ventilators to support breathing
Oxycodone Addiction Treatment
If the person overdosed due to oxycodone abuse or addiction, they will need to attend a substance abuse treatment program. Available on an inpatient or outpatient basis, these programs offer services such as:
- medical detox, in which medical professionals help people safely get oxycodone out of their systems
- medication-assisted treatment (MAT), in which medical professionals use medications like methadone or buprenorphine to ease withdrawal symptoms and speed up recovery
- mental health counseling, in which addicted individuals learn how to change unhealthy behaviors
- peer support groups, in which people who struggle with opioid addiction or other forms of drug abuse can share experiences and coping strategies
To learn more about treatment options for oxycodone addiction, please reach out to an Ark Behavioral Health specialist today.
Centers for Disease Control and Prevention (CDC) - Opioids in the Workplace: Responding to a Suspected Opioid Overdose
U.S. National Library of Medicine: MedlinePlus - Hydrocodone/oxycodone overdose
U.S. National Library of Medicine: MedlinePlus - Opiate and opioid withdrawal
U.S. National Library of Medicine: MedlinePlus - Oxycodone
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
Our friendly support team is here to chat 24/7. Opt out any time.
People Also Read
- Percocet Overdose
- Dangers of Snorting Oxycodone
- Codeine Overdose
- Hydrocodone Overdose
- Dangers Of Smoking Oxycodone
- Dangers Of Fake Oxycodone Pills￼
- Smoking Blues Drugs
- Oxycodone & Breastfeeding
- What Is An Accidental Drug Overdose?
- Oxycodone Drug Interactions
- Oxycodone Street Price
- What Is Oxycodone Classified As?
- Is Oxycodone A Narcotic Drug?
- Does Oxycodone Expire?